Michael Aaronson MD Make an Appointment-Call Us

X


Featured Post

New! Check out our Personal Blog! It's Free!

  • Platforms: Ways to Follow (Social Media)
  • Appointments available!
    Michael L. Aaronson, MD
    Kidney Doctor and High Blood Pressure Specialist
    7401 O Street Lincoln, NE 68510
    Phone: 402-484-5600

    Saturday, January 19, 2019

    High Potassium in the Body: the Meaning of Hyperkalemia and Some Whys

    Sometimes patients are referred to the kidney doctor for high or low potassium levels. Today we are going to discuss the meaning of elevated potassium levels in the body. First, we will discuss numbers to get everyone on the same page. These are the ones you see on the printout the doctor's office gives you, in the electronic medical record, and the ones the nurse or medical assistant calls you with:


    • Normal potassium or normokalemia is defined as 3.5-5.0 milliEquivalents per liter (mEq/L).
    • Mildly elevated potassium or hyperkalemia is defined as 5.1 to 6.
    • Moderately elevated hyperkalemia is greater than 6.
    • And severely high potassium is above 7 milliequivalent per liter.



    Sidebar: there are some conditions where your nephrologist will accept mildly elevated hyperkalemia, usually a potassium around 5.5. Ask your kidney doctor what level is right for you. Remember that this medical blog is informational. Nothing replaces the individual nephrologist patient interaction! Each individual has a specific circumstance, and the clinical scenario needs to be tailored to the individual.

    The body has mechanisms in place to deal with rises in blood potassium, and the kidneys play a major role in this process. What is interesting is that the rate of rise of the potassium level affects how the body tolerates the change -- with slow increases more tolerated than fast. So when nephrologists evaluate high potassium we look at both the rate of rise and the absolute value to determine cause and effect and how we approach the problem.

    There are many side effects of high potassium but the most worrying side effect of hyperkalemia is rhythm changes in the heart, which if untreated can be life threatening. The figures below help explain this difference:

    Figure: Patient presents to the hospital with a potassium level of 8 - very high and life threatening! The heart rhythm strip of the patient is presented demonstrating the classic sine wave pattern:

    Compare this pattern to the normal rhythm many are used to seeing when they watch television or stream video. The difference between the two strips is remarkable.

    Figure: Patient in the hospital for a condition with a normal potassium level at 4.2 milliEquivalents per liter.


    How does a patient get high potassium levels in the blood? There are many possible reasons for hyperkalemia, and frequently the kidney doctor gets involved, becomes a part of the treatment team, to help determine the cause. Once the cause is known, the nephrologist can offer appropriate care.

    One tricky presentation seen by busy nephrologists a few times a year is related to salt substitutes. The scenario: people are asked to avoid the salt shaker. So as an alternative to salt, in order to flavor their food, some people try a product called Nu-Salt or something similar.


    Figures: Nu-Salt is marketed as a salt substitute. If you look at the ingredients closely you will see that although Nu-Salt contains no salt, it contains a tremendous amount of potassium (530 mg or 15 percent of the daily recommended value, if you use 1/6 of a teaspoon or 1 gram).



    If a patient has normal kidney function, or said another way, no chronic kidney disease, the person can usually handle lots of potassium ingested. The kidneys will just excrete it (urinate it out of the body). But if the patient eats more than the kidneys can handle, the level in the body goes up, and hyperkalemia ensues.

    Let's present a common patient case scenario. This story is complex, so please feel free to read the vignette a few times because it is worth understanding how high potassium can unexpectedly occur. If you or a loved one has one of the following conditions, and many do, knowledge will help you make sense of a complex situation. 

    A patient with congestive heart failure, chronic kidney disease (CKD), and high blood pressure presented to the family practice doctor for a routine follow up for an evaluation. The patient is on lisinopril, a medication for heart failure, high blood pressure, and for chronic kidney disease. The patient recently saw a cardiologist for heart failure and was noted to have some swelling in the legs and some fluid in the lungs, so was put on a water pill, also called a diuretic, to help relieve the symptoms of fluid overload.

    Sidebar: water pills, like Lasix, can decrease potassium levels in the body and cause worsening kidney failure. Not discussed in this blog is that low potassium can also cause arrhythmias (rhythm changes). Many patients are given potassium when they start on Lasix to prevent hypokalemia or low potassium.

    The patient had a slightly low potassium prior to initiating the furosemide (also called Lasix).  So in good faith the heart doctor started potassium replacement in addition to the Lasix. Labs were planned for a week to make sure the electrolytes, including the potassium, were OK. It was also suggested the patient avoid salt because too much salt can cause edema. An appointment was also scheduled to meet with a nutritionist to help provide guidance with respect to healthy eating.

    Sidebar: the approach to the made up case above is extremely common. But sometimes things don't work out as planned in some people. That's the reason for the 1 week lab recheck. As we will soon see, sometimes the labs are unexpectedly off, and we have to address them accordingly.

    The patient had started the new medications. The person also went to the store and purchased some Nu-Salt to replace the salt shaker. Healthy foods that happen to have high potassium were purchased and eaten during the week. The patient's swelling went down. The lungs were clear. Everything looked great. The family practitioner drew blood for lab work. 

    The next day the potassium came back at 6.2, elevated. The kidney function was worse. The potassium replacement was stopped. The Nu-Salt was held. A referral to the nephrologist was made for renal kidney failure and hyperkalemia.

    Electrolyte abnormalities such as hyperkalemia are a common side effect of common conditions. Sometimes your provider will ask a nephrologist to help manage this problem. If high potassium occurs there are many options to treat the problem based on the cause.